Hail, Dyer
- When
- December 9, 11:25 AM CST to 11:30 AM CST
- Where
- Dyer County, 2.23 mi W of Churchton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.120, -89.220
A strong storm system swept across the Mid-South on December 9, 2023, driven by a deep longwave trough and closed upper-level low-pressure system. In the early morning hours, a cold front slowly began moving east across Arkansas and Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong storm system swept across the Mid-South on December 9, 2023, driven by a deep longwave trough and closed upper-level low-pressure system. In the early morning hours, a cold front slowly began moving east across Arkansas and Tennessee. Ahead of this boundary, warm and moist air from the Gulf of Mexico was efficiently transported to the Mid-South as surface dew points climbed into the low and mid-60s by 9 am. By mid-morning, a line of sub-severe storms formed in northeast Arkansas. As this line pushed east of the Mississippi River, storms encountered an environment favorable for severe weather. A strong supercell went on to produce large hail and an EF-1 tornado in Gibson and Weakley counties in Tennessee. New supercells formed in southeast Arkansas by late morning and immediately began producing large hail as they moved east into northern Mississippi. Hailstones of golf ball size and larger were the main attributes of these supercells. Most notable were several baseball size (2.75 inch) reports across portions of northwest Mississippi and a softball size hailstone (4.0 inch) report near Byhalia, MS. Baseball size hail is not uncommon in the Mid-South, but it tends to occur mainly in the springtime. This hail event entered the record books as the largest outbreak of significant hail (2.0 inches or greater) in December history across the Mid-South.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 9, 11:09 AM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1109 AM CST Sat Dec 9 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 1109 AM CST Sat Dec 9 2023 A 100-kt 500 mb jet streak is located over the OH Valley with the Mid-South in the right entrance region. This is likely contributing to the enhanced lift along the surface front and strong thunderstorms north of I-40. This is also enhancing deep- layer shear that will help organized storms through this evening. Seasonably warm temperatures are already in place across the region with readings in the 60s while further warm advection and diabatic heating should warm temperatures another few degrees. MLCAPE (instability) is on the order of 1000-1500 J/kg in the warm sector which is plenty of fuel for thunderstorms in this regime. Convection is ongoing along the surface cold front remains subsevere currently, though wind gusts to 40 mph are certainly possible (36 mph observed at the Blytheville ASOS). These storms are also exhibiting significant vertical side-lobe contamination due to the strong ambient flow and highly-tilted storms. Storm mode is currently disorganized across the scope with one discrete cell moving through Gibson County. We'll likely see additional cells fit this bill over the next several hours with storms generally lining up in the vicinity of the cold front. Damaging wind will be a primary concern though cold temperatures aloft will contribute to a large hail threat as well (especially within the discrete storms). In addition, strong vertical wind shear in the low-levels has increased effective SRH up to 200 m2/s2. This suggests a tornadic threat with some of these storms, either via mesocyclone or QLCS mesovortex. Fortunately, the Significant Tornado Parameter tops out around 1 throughout the afternoon, suggesting a limited threat for strong (EF2+) tornadoes. The one plus regarding the wind field is that low-level winds have already veer to the SSW in most areas, so SRH isn't expected to increase too much this afternoon. Finally, locally heavy rainfall will be possible in areas where storms train. This could result in minor flooding issues, especially in urban areas (fallen leaves potentially clogging drains). We're likely to have a watch issued in the near future. MJ && .SYNOPSIS... Issued at 348 AM CST Sat Dec 9 2023 Severe thunderstorm chances will begin this afternoon with primary threats including damaging winds and hail. Heavy rainfall is also a concern and could result in localized flooding. By this evening, precipitation chances will come to a close as cooler, drier weather sets in across the area through at least middle next week. && .DISCUSSION... (Today through Friday) Issued at 348 AM CST Sat Dec 9 2023 The severe weather potential today remains the main weather story of our forecast. Most of our area remains under a Slight Risk with a few counties in NE Arkansas and the Missouri Bootheel under a Marginal Risk for severe weather. A deep longwave trough with an attached closed low pressure system currently over Minnesota and a persistent cold front continue to push east towards the Mid-South. Gulf moisture and strong southerly winds continue to increase our dew points and theta-e values creating a more favorable environment to support today's severe weather. Current radar indicates a few lines of showers and thunderstorms mainly over NE Arkansas and W Tennessee. Several sites are reporting sustained winds around 10-15 kts, gusting up to 25 kts out ahead of our aforementioned cold front. WWA supported shower and thunderstorm chances will continue across our CWA through the morning hours. Severe thunderstorm chances increase for areas mainly south of I-40 as we head into the afternoon hours. Current CAMs indicate SB CAPE values around 1500-1800 J/Kg, mid-level lapse rates 7 C/km, and bulk shear values up to 60 kts. If dew points remain on an increasing trend, supporting these severe parameters, damaging winds and hail will be likely this afternoon as linear thunderstorms move across the Mid-South. An interesting thing to note/look at is as our CAPE values increase, our hodographs straighten out, creating a not so great environment for tornado potential, though a few tornadoes can not be ruled out at this time. Heavy rainfall concerns also exist today as PWATS are up to 1.25 inches across the Mid-South. Small streams and drainage ditches may quickly become aggravated from heavy rains, resulting in flooding of localized areas. Showers and thunderstorm chances will continue through around noon tomorrow, though the severe threat should drop out around 8 tonight. As we move past our main weather story today, zonal flow aloft and a surface high pressure quickly move in bringing dry, cooler weather across our area. Temperatures will decrease and winds will fall back to normal behind the aforementioned cold front creating a pleasant weather week. Tomorrow will be pretty chilly with many areas struggling to move out of the 40s. Temperatures over the rest of the week will moderate into the low 50s to low 60s. AEH && .AVIATION... (12Z TAFS) Issued at 541 AM CST Sat Dec 9 2023 Primary aviation weather concern remains timing of frontal passage and associated TSRA line this afternoon. CAMs have come into relatively tight agreement on timing, which is echoed in the Extended TCF and followed in our 12Z TAFs. There is a little more uncertainty with respect to coverage and timing of prefrontal SHRA/TSRA this morning and early afternoon. HRRR indicates warm sector may be capped sufficiently in advance of the cold front to limit thunder mention in the TAFs. MVFR CIGs and marginal LLWS likely will be the main impact to the TAF sites through late morning. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AEH AVIATION...PWB
Special Weather Statement
National Weather Service Memphis TN
933 AM CST Sat Dec 9 2023
ARZ026>028-091600-
Poinsett AR-Craighead AR-Mississippi AR-
933 AM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT AND WEST CENTRAL MISSISSIPPI COUNTIES THROUGH
1000 AM CST...
At 933 AM CST, Doppler radar was tracking a strong thunderstorm over
Greenfield, or 8 miles north of Harrisburg, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jonesboro, Trumann, Harrisburg, Lake City, Bay, Monette, Caraway,
Greenfield, Etowah, Black Oak, Three Way, Hergett, Apt, West Ridge,
Vail, Tulot, Valley View, Macey, Hatchie Coon, and Gum Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 9082 3574 9089 3597 9034 3566 9018
TIME...MOT...LOC 1533Z 249DEG 48KT 3569 9072
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
1002 AM CST Sat Dec 9 2023
ARZ026>028-TNZ048-091630-
Poinsett AR-Craighead AR-Mississippi AR-Lauderdale TN-
1002 AM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT...NORTHERN MISSISSIPPI AND WEST CENTRAL
LAUDERDALE COUNTIES THROUGH 1030 AM CST...
At 1002 AM CST, Doppler radar was tracking a strong thunderstorm over
Caraway, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Leachville, Caraway, Luxora,
Dell, Burdette, Ashport, Little River, Etowah, Black Oak, Victoria,
Jolliff Store, Calumet, Dearman, Eastview, Lennie, and Vail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3583 9042 3600 9003 3600 8990 3574 8975
3565 9043
TIME...MOT...LOC 1602Z 251DEG 48KT 3578 9029
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
1021 AM CST Sat Dec 9 2023
ARZ028-MOZ113-115-TNZ001-019-091645-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Dyer TN-
1021 AM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MISSISSIPPI...
PEMISCOT...SOUTHEASTERN DUNKLIN...NORTHWESTERN DYER AND SOUTHWESTERN
LAKE COUNTIES THROUGH 1045 AM CST...
At 1021 AM CST, Doppler radar was tracking a strong thunderstorm near
Steele, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blytheville, Caruthersville, Gosnell, Hayti, Steele, Hayti Heights,
Cooter, Deering, Heloise, Holland, Lenox, Ayers, Calumet, Hathaway,
Woodland Corner, Tennemo, Boothspoint, Owl Hoot, Yarbro, and Rives.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3595 9005 3611 9005 3634 8964 3607 8944
TIME...MOT...LOC 1621Z 247DEG 43KT 3606 8993
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
1028 AM CST Sat Dec 9 2023
ARZ028-MOZ115-TNZ019-048-091700-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
1028 AM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...SOUTH
CENTRAL PEMISCOT...SOUTHWESTERN DYER AND NORTH CENTRAL LAUDERDALE
COUNTIES THROUGH 1100 AM CST...
At 1028 AM CST, Doppler radar was tracking a strong thunderstorm near
Dell, or near Blytheville, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blytheville, Gosnell, Cooter, Dell, Burdette, Heloise, Barr, Dearman,
Barfield, Tomato, Hightower, Tuckertown, Burton, Tiger Tail, Hickman,
Lens Ford, Wilson Junction, Stark City, Number Nine, and Armorel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9003 3591 9010 3611 8967 3588 8949
TIME...MOT...LOC 1628Z 244DEG 40KT 3587 8997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
1051 AM CST Sat Dec 9 2023
ARZ028-MOZ115-TNZ019-048-091715-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
1051 AM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PEMISCOT...DYER AND NORTH CENTRAL LAUDERDALE COUNTIES
THROUGH 1115 AM CST...
At 1051 AM CST, Doppler radar was tracking a strong thunderstorm near
Heloise, or 13 miles south of Caruthersville, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dyersburg, Newbern, Bradleytown, Heloise, Unionville, Miston, Lenox,
Bishop, Ayers, Papaw Ridge, Porter Gap, Fowlkes, Bonicord,
Jenkinsville, Maxey, Rohoboth, Tiger Tail, Broadmoor, South Fork, and
Poplar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3621 8934 3598 8921 3586 8969 3602 8979
3619 8951 3619 8949 3620 8949 3621 8946
TIME...MOT...LOC 1651Z 249DEG 40KT 3599 8963
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
1112 AM CST Sat Dec 9 2023
TNZ002-003-019-020-091745-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1112 AM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WEAKLEY...EASTERN
DYER...NORTHERN GIBSON AND SOUTHEASTERN OBION COUNTIES THROUGH 1145
AM CST...
At 1112 AM CST, Doppler radar was tracking a strong thunderstorm over
Newbern, or near Dyersburg, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dyersburg, Martin, Union City, Newbern, Dyer, Greenfield, Troy,
Kenton, Rutherford, Obion, Bradford, Sharon, Cloverdale, Bradleytown,
Miston, Trimble, Rives, Yorkville, Cat Corner, and Fowlkes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3612 8863 3599 8918 3600 8919 3599 8919
3594 8939 3615 8955 3649 8895
TIME...MOT...LOC 1712Z 243DEG 59KT 3610 8932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerThe Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
12 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
The first evidence of tornado damage was near Bells Chapel Road near Jim Dedmon Road in Gibson County where numerous hardwood trees were snapped. The tornado generally moved east to northeast at times. A home on Bells Chapel Road sustained roof damage and a carport was destroyed. A small barn lost most of its roofing and snapped hardwood trees were also noted nearby. The tornado crossed Highway 105 and produced roof and wall damage to homes on Joe Lumpkin Road. The tornado continued to move to the northeast and crossed Highway 45 hitting the Gibson County Rescue 9 station. A semi-truck and van were overturned as the tornado crossed Highway 45. Significant roof damage and collapsed walls occurred at this location along with numerous snapped hardwood trees. Additional damage was noted on Walnut Grove Road to hardwood trees with some structural damage to a barn and carport.|The tornado moved to the northeast and crossed into Weakley County.
The rear flank downdraft of the tornado that tracked along Bells Chapel Road overturned a center pivot irrigation system near Jim Dedmon Road.
The rear flank downdraft of the tornado that tracked across northern Gibson County produced straight-line wind damage near Rutherford. Trees were snapped on Trimble Highway near Joe Lumpkin Road. Power poles were snapped on North Trenton Road and trees were uprooted on Walnut Grove Road.
This tornado moved from Gibson County into Weakley County northwest of Greenfield where more hardwood tree damage was observed along with snapped wooden power poles. The tornado continued to the northeast, south of Sharon, passing to the north of the Middle Fork Obion River. A concentrated area of damage was noted south of Dresden on Summers Road. A double-wide trailer rolled off its foundation resulting in two injuries. Businesses on Evergreen Street sustained minor roof damage. Minor roof damage was also observed at the National Guard Armory on Highway 22. The tornado dissipated just east of Highway 22. Peak winds were estimated at 110 mph in Weakley County.
A few tree trunks were snapped along Shobe Road. Large trees were knocked down on Chicken Road and an outbuilding suffered major roof damage.
Quarter to ping-pong-sized hail fell along Highway 79.
Half-dollar-sized hail fell in the Three Way area.
Half-dollar-sized hail fell near Flatwoods Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146097, 1146110, 1146112, 1146113, 1146111, 1146109, 1146098, 1146099, 1146100, 1146101, 1146102, 1146103, 1146104, 1146105, 1146106, 1146107, 1146108.